Alert archive / New Mexico / Wind Advisories in 2018

Wind Advisory 19, NWS El Paso, TX

April 20, 2018Otero County, New Mexico

NWS El Paso, TX issued this wind advisory at Apr 20, 2018, 5:03 AM MDT for Otero County, New Mexico. It took effect at Apr 20, 2018, 10:00 AM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 20, 2018, 5:03 AM MDT (11:03 UTC)
In effect from
Apr 20, 2018, 10:00 AM MDT
Expired
Apr 20, 2018, 6:00 PM MDT
In force
8 hr
Issued by
NWS El Paso, TX

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 11:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 11.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2018-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 380 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2018-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
380 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
2809 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

484 
WWUS74 KEPZ 201103
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
503 AM MDT Fri Apr 20 2018

...More strong winds for the Sacramento Mountains today...

.An approaching upper level storm system will move across the Four
Corners region today. This system will help generate some strong
and gusty winds across the area. The most favorable location for
the strongest winds will be the Sacramento Mountains. The winds
will drop off by the early evening hours.

NMZ415-416-210000-
/O.NEW.KEPZ.WI.Y.0019.180420T1600Z-180421T0000Z/
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Including the cities of Cloudcroft, Sunspot, Apache Summit, 
Mayhill, Pinon, and Sacramento
503 AM MDT Fri Apr 20 2018

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM MDT
THIS EVENING...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Wind Advisory, which is in effect from 10 AM this
morning to 6 PM MDT this evening. 

* TIMING...Winds will come around to the west this morning and
  increase to advisory levels by late morning. Winds will decrease
  by early evening.

* WINDS...Winds of 25 to 35 mph with gusts to 50 mph will be
  possible by late afternoon.

* IMPACTS...The strong winds will create difficult driving
  conditions especially on north/south running roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at Apr 20, 4:47 AM MDT, 16 minutes earlier.

Area forecast discussion, Apr 20, 4:47 AM MDT, 16 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
447 AM MDT Fri Apr 20 2018

.SYNOPSIS...
We will have yet another windy day today as our winds will come
around to the west and be gusty at times this afternoon. The
weekend is looking very nice, with lighter winds and temperatures
running a few degrees below average. For most of next week we will
see a slight chance for afternoon and evening thunderstorms for
locations east of the Rio Grande and in area mountains, but the
west will continue dry. Temperatures next week will run at or a
little above average.

&&

.DISCUSSION...
Yesterday a few locations around El Paso and Las Cruces got to see
some lightning and hear some thunder, something we haven't seen or
heard in awhile. There may be more of that later next week. For
today we will have another very windy day as yet another upper
level storm system moves across the Four Corners region. Without
the help of a lee side surface trough, most of us will stay in the
windy category (20 to 30 mph), with the one exception being the
Sacramento mountains which will reach low end wind advisory
levels (25 to 35 mph). For the weekend we will be on the backside
of the upper level trough which will have moved to the east of the
region. We will see cooler air filter into the region from a weak
Pacific front on early Saturday morning and then from a weak back
door cold front on Sunday. High temperatures will run a few
degrees below average. It should be a very nice weekend.

Early on Monday, behind the back door cold front we will begin to
see some moisture trickle back into the region from the east. For
most of next week we will see several surges of moisture from the
east and this moisture will help give us a slight chance of rain
off and on during next week. On Monday the rain chances will be
confined to area mountains. Then for Tuesday through next Friday
we will see a slight chance for rain each day mainly east of the
Rio Grande. Temperatures next week will run a few degrees above
average despite the increase in clouds and rain chances. The main
reason for the warmer weather will be a series of upper level
ridges that move across New Mexico. Now, an upper level ridge
usually isn't the best thing for rain chances, but these ridges
will be weak and on the move, so their effects on our weather
will be limited.

&&

.AVIATION...Valid 20/12Z-21/12Z
VFR conditions expected for the next 24 hours. Strong surface
winds will again be the main weather impacts today. For locations
east of the Rio Grande we will see winds from the southeast this
morning, but by late morning our winds will come around to the
west and increase for all locations to 27020G30KT through the
afternoon hours. We could see a few spots of patchy blowing dust
south and west of Deming, but wide spread blowing dust is not
expected. Ceilings today will be generally unlimited, but we could
see some FEW-SCT150-250 clouds from time to time.

&&

.FIRE WEATHER...
Fire weather will again be a big concern today as our surface
winds will again increase above critical levels. But a mitigating
factor is that we still have some moisture lingering around the
area. Min RH's today in the mountains will be near 20% and in the
lowlands near 10%. Many locations, especially in the lowlands,
will approach or exceed Red Flag conditions this afternoon. For
the weekend we will continue to see dry conditions, but winds will
be below critical levels both Saturday and Sunday. For much of
next week we will see drier conditions west of the Rio Grande and
higher min RH's and even some rain chances east of the river.
Winds should not be a factor for much of next week, the two
exceptions will be a pair of back door cold fronts which could
give some brief gusty east winds on Sunday and again on next
Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 78  52  79  53 /   0   0   0   0
Sierra Blanca           80  45  76  49 /   0   0   0   0
Las Cruces              72  44  76  49 /   0   0   0   0
Alamogordo              73  45  76  47 /   0   0   0   0
Cloudcroft              48  30  56  36 /   0   0   0   0
Truth or Consequences   72  45  77  50 /   0   0   0   0
Silver City             62  39  72  44 /   0   0   0   0
Deming                  71  41  79  47 /   0   0   0   0
Lordsburg               69  38  77  49 /   0   0   0   0
West El Paso Metro      73  52  79  53 /   0   0   0   0
Dell City               79  43  79  45 /   0   0   0   0
Fort Hancock            82  48  82  52 /   0   0   0   0
Loma Linda              70  49  73  47 /   0   0   0   0
Fabens                  78  49  81  51 /   0   0   0   0
Santa Teresa            74  46  79  51 /   0   0   0   0
White Sands HQ          72  50  76  52 /   0   0   0   0
Jornada Range           72  43  76  47 /   0   0   0   0
Hatch                   74  43  79  48 /   0   0   0   0
Columbus                74  46  80  51 /   0   0   0   0
Orogrande               73  47  77  51 /   0   0   0   0
Mayhill                 59  34  65  38 /   0   0   0   0
Mescalero               57  35  63  38 /   0   0   0   0
Timberon                56  33  62  37 /   0   0   0   0
Winston                 63  33  71  38 /   0   0   0   0
Hillsboro               68  41  77  45 /   0   0   0   0
Spaceport               71  41  76  47 /   0   0   0   0
Lake Roberts            60  29  73  38 /   0   0   0   0
Hurley                  63  36  74  44 /   0   0   0   0
Cliff                   66  31  79  42 /   0   0   0   0
Mule Creek              64  38  75  47 /   0   0   0   0
Faywood                 65  38  75  45 /   0   0   0   0
Animas                  71  39  78  49 /   0   0   0   0
Hachita                 71  38  78  49 /   0   0   0   0
Antelope Wells          72  41  78  50 /   0   0   0   0
Cloverdale              67  42  73  50 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from 10 AM this morning to 9 PM MDT this
     evening for NMZ110>113.

     Wind Advisory from 10 AM this morning to 6 PM MDT this evening
     for NMZ415-416.

TX...Red Flag Warning from 10 AM this morning to 9 PM MDT this
     evening for TXZ055-056.

&&

Brice
Hazardous weather outlook, Apr 19, 6:29 AM MDT, 22 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
629 AM MDT Thu Apr 19 2018

NMZ401>417-TXZ418>424-201230-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
629 AM MDT Thu Apr 19 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
There is a chance for strong to severe thunderstorms late this
afternoon and evening in areas east of the Rio Grande. Main
threats associated with this activity are large hail and strong
damaging winds. West of the Rio Grande areas of patchy blowing
dust are possible today and tomorrow as windy conditions continue.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday
For the weekend and early next week, quiet and calm weather
dominates until another front starts bringing rain chances back on
Wednesday.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report severe weather to the office via
the 800 Spotter Number or via Twitter using our office name
@NWSElPaso.

Nearby

Wind Advisories in New Mexico, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.